Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Salt Lake City, UT

August 3, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2018, 3:20 PM MDT for Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 3:20 PM MDT (21:20 UTC)
Expired
Aug 3, 2018, 7:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 99 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:45 PM MDTFLASH FLOOD20 Nw Big Water, UTFLASH FLOOD OBSERVED ALONG THE PARIA RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS55 KSLC 032120
FFWSLC
UTC025-040115-
/O.NEW.KSLC.FF.W.0051.180803T2120Z-180804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
320 PM MDT FRI AUG 3 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah... Specifically for the 
  southern portions of the Paria River Basin, Coyote Creek, and 
  surrounding washes.

* Until 715 PM MDT
    
* At 317 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Paria River and Coyote Creek Basins. Up to one 
  inch of rain has already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Cottonwood Canyon Road, Big Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3743 11188 3718 11177 3703 11156 3707 11179
      3700 11182 3700 11195 3742 11219

$$

GM
2 follow-up statements
381 
WGUS75 KSLC 032311
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT FRI AUG 3 2018

UTC025-040115-
/O.CON.KSLC.FF.W.0051.000000T0000Z-180804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
511 PM MDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL KANE COUNTY...

At 505 PM MDT, trained weather spotters reported flash flooding in 
the Paria River north of Highway 89, near the old Paria town site. 
This flood wave will continue to move south down the drainage, and 
will enter the Paria Canyon area early this evening. If in the lower 
Paria River basin area or Paria Canyon, move to higher ground 
immediately!

Up to two inches of rain fell across middle portions of the Paria 
River Basin from earlier thunderstorms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3743 11188 3718 11177 3703 11156 3707 11179
      3700 11182 3700 11195 3742 11219

$$

GM
918 
WGUS75 KSLC 040007
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
607 PM MDT FRI AUG 3 2018

UTC025-040115-
/O.CON.KSLC.FF.W.0051.000000T0000Z-180804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
607 PM MDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL KANE COUNTY...Specifically for the Paria River

At 559 PM MDT, trained weather spotters are tracking a large flash 
flood on the Paria River. The flood wave is still upstream of 
Highway 89, but will reach that area around 7 pm MDT this evening. 
This flood wave will enter the Paria Canyon area after passing under 
Highway 89, and continue south crossing the Utah/Arizona border 
later this evening. If in the lower Paria River basin area or Paria 
Canyon, move to higher ground immediately!


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3743 11188 3718 11177 3703 11156 3707 11179
      3700 11182 3700 11195 3742 11219

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:18 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 3, 3:18 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
318 PM MDT Fri Aug 3 2018

.SYNOPSIS...Westerly flow will result in a drying trend through
the weekend. Dry conditions will continue into early next week as
high pressure rebuilds.

&&

.SHORT TERM (Through 06Z Tuesday)...Drier air has moved into
northwestern portions of the forecast area this afternoon with
satellite derived PWs as low as 0.4-0.5 inch over the northwest
corner of Utah. The rest of northern Utah is drier than yesterday
(in the 0.6 to 0.8 inch range) with some PWs in excess of 1.0 inch
hanging around over southeast Utah. Showers and thunderstorms
were a bit slow to get started today with some capping, but
scattered convection is now developing south of I-80 that will
continue into the early evening. North of I-80 in increasing
westerly winds and a drier airmass, some pockets of critical fire
weather conditions are being observed. See the fire weather
section of the AFD for more details.

The drying trend is expected to continue through the weekend and
into early next week. Some convection is possible over the higher
terrain tomorrow, perhaps enhanced Saturday evening and Saturday
night over northern Utah with a weak shortwave moving through. By
Sunday, the airmass gets dry enough to suppress convective
development over Utah and southwest Wyoming. With the weakening of
the ridge and the weak shortwaves moving through, the airmass over
the area will cool slightly, resulting a slight cooling trend in
temperatures.

.LONG TERM (After 06Z Tuesday)...Extended forecast still looks
hot and dry. Upper ridge of high pressure re-establishes over the
Great Basin, leaving Utah in dry west to north flow aloft. By
Friday an upper level low pressure center off the Pacific
Northwest coast is forecast to fill and open up with the resultant
trough moving northeastward over the top of the Great Basin
ridge. Lots of uncertainty on timing and strength of this feature
but impact on Utah appears minimal.

&&

.AVIATION...Light and variable winds currently at the KSLC terminal
are expected to switch to a prevailing northwest wind near 21z.
Towering cu and isolated storms over local terrain are expected to
track south of the airfield periodically through 01/02z. 30% chance
exists that gusty outflow from these will impact operations through
that time.

&&

.FIRE WEATHER...Drier air has moved into northwest Utah and will
spread across much of the district through this weekend. Lingering
moisture will keep a threat of showers and thunderstorms through
this evening, primarily for areas south of I-80. North of the
moisture axis, drier air is combining with increasing westerly
winds to result in some critical fire weather conditions. By
Saturday, continued drying will limit convective development
except over the higher terrain. Dry conditions will continue into
at least early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Saturday for UTZ478-479.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ277.

     Fire Weather Watch from noon Saturday to 9 PM Sunday for
     WYZ277.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Billingsley
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 3, 3:32 AM MDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
332 AM MDT Fri Aug 3 2018

UTZ001>016-019>021-517-518-WYZ021-041100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
332 AM MDT Fri Aug 3 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Lingering moisture will maintain a chance for showers and
thunderstorms this afternoon, primarily across areas south of
I-80. Locally heavy rain, small hail, and gusty winds will be the
main threats, with isolated flash flooding not out of the
question.

Drier air working into northern Utah coupled with gusty west winds
this afternoon and evening will result in critical fire weather
conditions across areas north of I-80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A drier westerly flow is expected across the region for the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 3, 2:53 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT FRI AUG 3 2018

UTZ010-032145-
Wasatch Plateau/Book Cliffs UT-
253 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY AND EASTERN
CARBON COUNTIES UNTIL 345 PM MDT...

At 253 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 19 miles northeast of Sunnyside, or 39 miles
southeast of Duchesne...moving southeast at 20 mph.

Penny to nickel size hail will be possible.

This storm will remain over mainly rural areas of northeastern Emery
and eastern Carbon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3969 11000 3967 10998 3964 11001 3954 11003
      3953 11005 3950 11002 3946 11002 3965 11016
      3978 11004 3975 10998 3971 10997
TIME...MOT...LOC 2053Z 315DEG 18KT 3966 11005

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:01 PM MDTSpecial Weather StatementSLCWashington29 min
Aug 2, 6:28 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 2, 8:28 PM MDTSpecial Weather StatementSLCCache47 min
Aug 3, 3:08 AM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Morgan, Rich, Salt Lake and 5 more42 hr
Aug 3, 2:53 PM MDTSpecial Weather StatementSLCCarbon52 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.